Alert archive / Nevada / High Wind Warnings in 2017
High Wind Warning 6, NWS Elko, NV
NWS Elko, NV issued this high wind warning at Oct 19, 2017, 2:28 PM PDT for Elko County, White Pine County, Nevada. It took effect at Oct 20, 2017, 5:00 AM PDT. It was in force for 16 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 19, 2017, 2:28 PM PDT (21:28 UTC)
- In effect from
- Oct 20, 2017, 5:00 AM PDT
- Expired
- Oct 20, 2017, 9:13 PM PDT
- In force
- 16 hr
- Issued by
- NWS Elko, NV
Counties Elko County, NV, White Pine County, NV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 20, 6:10 AM PDT | NON-TSTM WND DMG | Carlin, NV | SHINGLES BLOWN OFF ROOF. ESTIMATED GUSTS 50-55 MPH. TIME ESTIMATED. |
| Oct 20, 6:11 AM PDT | NON-TSTM WND GST 60 | 3 Wnw Great Basin Natio, NV | MESONET STATION MTHN2, MATHER RAWS. |
| Oct 20, 7:00 AM PDT | NON-TSTM WND GST 61 | 6 Nne Ryndon, NV | MESONET STATION AS326, COAL MINE CANYON N7NNV CWOP. |
| Oct 20, 7:10 AM PDT | NON-TSTM WND GST 69 | 6 Nne Ryndon, NV | MESONET STATION AS326, COAL MINE CANYON N7NNV CWOP. |
| Oct 20, 7:20 AM PDT | NON-TSTM WND DMG | Clover Valley, NV | PLAYGROUND DESTROYED AND DISPLACED AT LEAST 15 FEET. GUSTS IN THE AREA WERE BETWEEN 50-66 MPH/. |
| Oct 20, 7:50 AM PDT | NON-TSTM WND GST 66 | 6 S Clover Valley, NV | MESONET STATION WSPNV, WARM SPRINGS NDOT. |
| Oct 20, 7:55 AM PDT | NON-TSTM WND GST 59 | 1 Wnw Pequop Summit, NV | MESONET STATION PQRNV, PEQUOP SUMMIT NDOT. |
| Oct 20, 9:03 AM PDT | NON-TSTM WND GST 59 | 5 Sw Ruby Valley, NV | MESONET STATION RBVN2, RUBY VALLEY RAWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3643 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
713 WWUS75 KLKN 192128 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 228 PM PDT Thu Oct 19 2017 NVZ034-201530- /O.NEW.KLKN.HW.W.0001.171020T1800Z-171021T0600Z/ Ruby Mountains/East Humboldt Range- 228 PM PDT Thu Oct 19 2017 ...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM PDT FRIDAY... The National Weather Service in Elko has issued a High Wind Warning...which is in effect from 11 AM to 11 PM PDT Friday. * WINDS...West to northwest sustained winds of 35-45 mph, gusting to 65 mph. Locally higher gusts are possible around Secret Pass and the immediate eastern slopes of the mountain range. * TIMING...The strongest winds will occur along and behind the cold front Friday morning and persist through the afternoon. Winds will subside around sunset. * IMPACTS...Minor tree damage may occur in the Ruby Mountains and areas immediately adjacent to the eastern slopes. Dangerous and sudden cross winds are possible along portions of Secret Pass and Harrison pass road. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NVZ039-040-201530- /O.NEW.KLKN.WI.Y.0024.171020T1800Z-171021T0600Z/ South Central Elko County-Northwestern Nye County- 228 PM PDT Thu Oct 19 2017 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT FRIDAY... The National Weather Service in Elko has issued a Wind Advisory... which is in effect from 11 AM to 11 PM PDT Friday. * WINDS...Sustained 20-30 mph, gusting to 50 mph. Locally higher gusts may occur along the eastern slopes of mountain ranges. Locations like West Wendover, Alternate 93, Pilot Valley, Ruby Valley, and Clover Valley may see locally higher gusts over 50 mph. * TIMING...The strongest winds will occur along and behind the cold front Friday morning and persist through the afternoon. Winds will subside around sunset. * IMPACTS...Hazardous and sudden cross winds are possible along portions of Ruby Valley Road, Interstate 80, US 93, and Alternate US Highway 93. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of 30 mph with gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NVZ030-201200- /O.EXT.KLKN.WI.Y.0023.171019T2300Z-171020T1200Z/ Humboldt County- 228 PM PDT Thu Oct 19 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM PDT FRIDAY... * WINDS...Southwest 20 to 30 mph with gusts to 55 mph. Very localized wind gusts around 60 mph are possible across western Humboldt county as well as higher summits and passes. * TIMING...Gusty winds will continue into the evening, but the strongest winds will occur just ahead, along, and behind the cold front early Friday morning. * IMPACTS...Motorists should exercise caution while driving in the wind advisory area. Be alert to sudden gusts of wind which may cause you to lose control of your vehicle. Extra attention should be given to cross winds when driving on north to south oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of 30 mph with gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ JRM
5 follow-up statements
969 WWUS75 KLKN 192312 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 412 PM PDT Thu Oct 19 2017 NVZ034-201715- /O.EXT.KLKN.HW.W.0001.171020T1200Z-171021T0600Z/ Ruby Mountains/East Humboldt Range- 412 PM PDT Thu Oct 19 2017 ...HIGH WIND WARNING NOW IN EFFECT FROM 5 AM TO 11 PM PDT FRIDAY... * WINDS...West to northwest sustained winds of 35-45 mph, gusting to 65 mph. Locally higher gusts are possible around Secret Pass and the immediate eastern slopes of the mountain range. * TIMING...The strongest winds will occur along and behind the cold front Friday morning and persist through the afternoon. Winds will subside around sunset. * IMPACTS...Minor tree damage may occur in the Ruby Mountains and areas immediately adjacent to the eastern slopes. Dangerous and sudden cross winds are possible along portions of Secret Pass and Harrison pass road. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NVZ033-201715- /O.EXB.KLKN.WI.Y.0024.171020T1600Z-171021T0600Z/ Southeastern Elko County- 412 PM PDT Thu Oct 19 2017 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 11 PM PDT FRIDAY... The National Weather Service in Elko has issued a Wind Advisory... which is in effect from 9 AM to 11 PM PDT Friday. * WINDS...Sustained 20-30 mph, gusting to 50 mph. Locally higher gusts may occur along the eastern slopes of mountain ranges. * TIMING...The strongest winds will occur along and behind the cold front Friday morning and persist through the afternoon. Winds will subside around sunset. * IMPACTS...Hazardous and sudden cross winds are possible along portions of Interstate 80 and Alternate US Highway 93. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of 30 mph with gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NVZ039-040-201715- /O.EXT.KLKN.WI.Y.0024.171020T1600Z-171021T0600Z/ South Central Elko County-Northwestern Nye County- 412 PM PDT Thu Oct 19 2017 ...WIND ADVISORY NOW IN EFFECT FROM 9 AM TO 11 PM PDT FRIDAY... * WINDS...Sustained 20-30 mph, gusting to 50 mph. Locally higher gusts may occur along the eastern slopes of mountain ranges. Locations like, Alternate 93, Pilot Valley, Ruby Valley, and Clover Valley may see locally higher gusts over 50 mph. * TIMING...The strongest winds will occur along and behind the cold front Friday morning and persist through the afternoon. Winds will subside around sunset. * IMPACTS...Hazardous and sudden cross winds are possible along portions of Ruby Valley Road, Interstate 80, US 93, and Alternate US Highway 93. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of 30 mph with gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NVZ030-201200- /O.CON.KLKN.WI.Y.0023.000000T0000Z-171020T1200Z/ Humboldt County- 412 PM PDT Thu Oct 19 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY... * WINDS...Southwest 20 to 30 mph with gusts to 55 mph. Very localized wind gusts around 60 mph are possible across western Humboldt county as well as higher summits and passes. * TIMING...Gusty winds will continue into the evening, but the strongest winds will occur just ahead, along, and behind the cold front early Friday morning. * IMPACTS...Motorists should exercise caution while driving in the wind advisory area. Be alert to sudden gusts of wind which may cause you to lose control of your vehicle. Extra attention should be given to cross winds when driving on north to south oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of 30 mph with gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
338 WWUS75 KLKN 200946 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 246 AM PDT Fri Oct 20 2017 NVZ034-210400- /O.CON.KLKN.HW.W.0001.171020T1200Z-171021T0600Z/ Ruby Mountains/East Humboldt Range- 246 AM PDT Fri Oct 20 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WINDS...West to northwest sustained winds of 35-45 mph, gusting to 65 mph. Locally higher gusts are possible around Secret Pass and the immediate eastern slopes of the mountain range. * TIMING...The strongest winds will occur along and behind the cold front this morning and persist through the afternoon. Winds will subside around sunset. * IMPACTS...Minor tree damage may occur in the Ruby Mountains and areas immediately adjacent to the eastern slopes. Dangerous and sudden cross winds are possible along portions of Secret Pass and Harrison pass road. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NVZ030-201600- /O.EXT.KLKN.WI.Y.0023.000000T0000Z-171020T1600Z/ Humboldt County- 246 AM PDT Fri Oct 20 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 9 AM PDT THIS MORNING... * WINDS...Southwest 20 to 30 mph with gusts to 55 mph. Very localized wind gusts around 60 mph are possible across western Humboldt county as well as higher summits and passes. * TIMING...Gusty winds will continue into the evening, but the strongest winds will occur just ahead, along, and behind the cold front this morning. * IMPACTS...Motorists should exercise caution while driving in the wind advisory area. Be alert to sudden gusts of wind which may cause you to lose control of your vehicle. Extra attention should be given to cross winds when driving on north to south oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of 30 mph with gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NVZ033-039-040-210400- /O.CON.KLKN.WI.Y.0024.171020T1600Z-171021T0600Z/ Southeastern Elko County-South Central Elko County- Northwestern Nye County- 246 AM PDT Fri Oct 20 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 11 PM PDT THIS EVENING... * WINDS...Sustained 20-30 mph, gusting to 50 mph. Locally higher gusts may occur along the eastern slopes of mountain ranges. Locations like, Alternate 93, Pilot Valley, Ruby Valley, and Clover Valley may see locally higher gusts over 50 mph. * TIMING...The strongest winds will occur along and behind the cold front this morning and persist through the afternoon. Winds will subside around sunset. * IMPACTS...Hazardous and sudden cross winds are possible along portions of Ruby Valley Road, Interstate 80, US 93, and Alternate US Highway 93. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of 30 mph with gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ LW
471 WWUS75 KLKN 201549 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 849 AM PDT Fri Oct 20 2017 NVZ030-201700- /O.EXP.KLKN.WI.Y.0023.000000T0000Z-171020T1600Z/ Humboldt County- 849 AM PDT Fri Oct 20 2017 ...WIND ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING... Widespread strong winds have subsided across Humboldt County. The exception is Paradise Valley, where localized gusts over 40 mph may continue through the afternoon. $$ NVZ034-210600- /O.CON.KLKN.HW.W.0001.000000T0000Z-171021T0600Z/ Ruby Mountains/East Humboldt Range- 849 AM PDT Fri Oct 20 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WINDS...West to northwest sustained winds of 35-45 mph, gusting to 65 mph. Locally higher gusts are possible around Secret Pass and the immediate eastern slopes of the mountain range. * TIMING...The strongest winds will occur along and behind the cold front this morning and persist through the afternoon. Winds will subside around sunset. * IMPACTS...Minor tree damage may occur in the Ruby Mountains and areas immediately adjacent to the eastern slopes. Dangerous and sudden cross winds are possible along portions of Secret Pass and Harrison pass road. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NVZ033-039-040-210600- /O.CON.KLKN.WI.Y.0024.171020T1600Z-171021T0600Z/ Southeastern Elko County-South Central Elko County- Northwestern Nye County- 849 AM PDT Fri Oct 20 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WINDS...Sustained 25-35 mph, gusting to 55 mph. Locally higher gusts may occur along the eastern slopes of mountain ranges. Locations like, Alternate 93, Pilot Valley, Ruby Valley, and Clover Valley may see locally higher gusts over 55 mph. * TIMING...The strongest winds will occur along and behind the cold front this morning and persist through the afternoon. Winds will subside around sunset. * IMPACTS...Hazardous and sudden cross winds are possible along portions of Ruby Valley Road, Interstate 80, US 93, and Alternate US Highway 93. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of 30 mph with gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ 94
254 WWUS75 KLKN 202102 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 202 PM PDT Fri Oct 20 2017 NVZ034-210600- /O.CON.KLKN.HW.W.0001.000000T0000Z-171021T0600Z/ Ruby Mountains/East Humboldt Range- 202 PM PDT Fri Oct 20 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WINDS...West to northwest sustained winds of 35-45 mph, gusting to 65 mph. Locally higher gusts are possible around Secret Pass and the immediate eastern slopes of the mountain range. * TIMING...Gusty winds will continue through the afternoon and early evening. * IMPACTS...Minor tree damage may occur in the Ruby Mountains and areas immediately adjacent to the eastern slopes. Dangerous and sudden cross winds are possible along portions of Secret Pass and Harrison pass road. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NVZ033-039-040-210600- /O.CON.KLKN.WI.Y.0024.000000T0000Z-171021T0600Z/ Southeastern Elko County-South Central Elko County- Northwestern Nye County- 202 PM PDT Fri Oct 20 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WINDS...Sustained 25-35 mph, gusting to 45 mph. Locally higher gusts may occur along the eastern slopes of mountain ranges. Locations like, Alternate 93, Pilot Valley, Ruby Valley, and Clover Valley may see locally higher gusts over 55 mph. * TIMING...Gusty winds will continue through the afternoon and early evening * IMPACTS...Hazardous and sudden cross winds are possible along portions of Ruby Valley Road, Interstate 80, US 93, and Alternate US Highway 93. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of 30 mph with gusts in excess of 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ 94
709 WWUS75 KLKN 210413 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 913 PM PDT Fri Oct 20 2017 NVZ034-210515- /O.CAN.KLKN.HW.W.0001.000000T0000Z-171021T0600Z/ Ruby Mountains/East Humboldt Range- 913 PM PDT Fri Oct 20 2017 ...HIGH WIND WARNING IS CANCELLED... Winds have subsided below critical levels, and are expected to continue to weaken overnight. As such the high wind warning has been cancelled. $$ NVZ033-039-040-210515- /O.CAN.KLKN.WI.Y.0024.000000T0000Z-171021T0600Z/ Southeastern Elko County-South Central Elko County- Northwestern Nye County- 913 PM PDT Fri Oct 20 2017 ...WIND ADVISORY IS CANCELLED... Winds have subsided below advisory levels, and are expected to continue to weaken overnight. As such the wind advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this high wind warning went out at Oct 19, 2:24 AM PDT, 12 hours 4 minutes earlier.
Area forecast discussion, Oct 19, 2:24 AM PDT, 12 hours 4 minutes before
Area Forecast Discussion National Weather Service Elko NV 224 AM PDT Thu Oct 19 2017 .SYNOPSIS...Dry and warm conditions are expected today. Then another quick-hitting storm will bring some rain and snow showers to the Great Basin on Friday. After a chilly start Saturday, high pressure will bring improving conditions over the weekend. Most of next week will be dry. && .SHORT TERM...Today through Saturday. Clear skies are prevalent across much of the LKN CWFA this morning. However there are clouds streaming into eastern Nevada developing off of a weak shortwave trough now moving across the southern part of the state. Dry conditions will continue for one more day, then a fast-moving cold front will bring a mix of valley rain and snow, along with several inches of snow above 6000 feet on Friday. The models have slowed this system down a bit but are consistent in that aspect. Today through this evening. Dry conditions will continue. The weak upper low moving across southern Nevada will continue moving east and cloudy conditions this morning over White Pine County should dissolve over time as the day wears on. Mean low pressure will be dropping south from the Aleutian Islands and a trough axis will be nearing the California coast by this evening. Precipitation banding will begin along the northern California and Oregon coastal areas then move inland during the evening. Winds will be increasing over Humboldt County this afternoon and will touch advisory level towards the western part of the county. A strengthening southwest flow ahead of the trough will also allow high temperatures to reach their potential. High temperatures will be in the 70s. Midnight tonight through Friday evening. A low pressure trough will pass through the Silver State. The models are still showing this system to be a quick hitter however on each model run there is more of southerly extent of the precipitation trajectory and the system gets colder. Snow levels are modeled lower, and model QPF indicates up to 4 inches of snow possible at the 6000 feet level, essentially the valley floors of where the QPF is focused...northern Elko County. At this juncture, precipitation chances will be highest north of Interstate 80 with an emphasis on northern Elko County and Humboldt County however precipitation is expected to reach south of highway 50. Snow levels will drop to near 5500 feet across northern Nevada late Friday afternoon as the precipitation tapers off. Interstate 80 through the Pequops and Silver Zone Pass could be a travel concern late in the day as the front moves through, even though the daytime passage of the front will reduce the impact on the roadway. The trough axis will be east of the state by late evening and the storm will wind down. High temperatures will range from the 40s across Elko County to the 50s across Humboldt County, and the 50s south of highway 50. Low temperatures will be in the 30s. Midnight Friday through Saturday. There may be some fog development in the morning as the air mass stabilizes in a moist environment. Then as the Pacific ridge tries to reconstruct, there will be a surge of Pacific moisture crossing Oregon and northern Nevada, modeled to dirty the ridge crest and will possibly instigate some shower activity near the Oregon and Idaho borders with Nevada. High temperatures will generally range from the mid 40s to the mid 50s. Low temperatures will be in the 20s. .LONG TERM...Saturday night through Wednesday. After some leftover showers near the Idaho border Saturday night, ridging begins to rebuild into the West. By Monday, an unseasonably strong 595 dm upper high will dominate, bringing dry conditions and high temperatures 10-15 degrees above normal, reaching into the 70's for the warmest valleys through at least the middle of next week. && .AVIATION...Afternoon/evening Southwest winds will gust to around 25kts KWMC and near 20kts KEKO. South winds 20kts expected at KELY. Frontal band with rain showers will arrive at KWMC by the end of the TAF period, 12Z Friday. && .LKN WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 4 PM this afternoon to 2 AM PDT Friday for Humboldt County. && 92/90/90
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 19, 2:25 PM PDT | Winter Weather Advisory | LKN | Elko | 24 hr |
| Oct 19, 2:28 PM PDT | Wind Advisory | LKN | Elko, Nye | 31 hr |
Nearby
High Wind Warnings in Nevada, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.